Are Energy Shots a Risk for Teens?
Tired teens have embraced energy shots, which promise to eliminate fatigue without unwanted calories. Currently the fastest growing segment of the billion-dollar energy drink market, these one-dose shots are popular among younger consumers, who often take them to enhance school performance or stay up late studying. Unfortunately, these drinks aren’t without risk. If your child has been relying on caffeinated shots to get through the day, learn how energy drink side effects could damage his or her health.
The Price of Stimulation
Although they usually contain a number of ingredients, the primary source of stimulation within an energy shot is caffeine. While generally considered safe, caffeine does tend to disrupt sleep, especially when taken in large doses. Countless studies have shown that poor and inadequate sleep increased the risk of numerous health problems, including obesity, diabetes, heart disease and dementia. Sleep problems can also negatively influence school performance, while upping social anxiety and increasing the risk of depression.
Other Potential Problems
The vast majority of energy drinks also contain a number of other ingredients, including phenylalanine, tyrosine, taurine and/or guarana. Right now, experts aren’t sure how these ingredients interact with each other inside the body in the long-term. This can be especially troubling for young people, since their brains, muscles and organs are still developing.
Smarter Ways to Stay Alert
To avoid the side-effects of energy drinks, teens can try natural ways of boosting energy levels. These include:
- Avoiding sugar
- Eating numerous small meals throughout the day instead of three large ones
- Not skipping breakfast.
- Taking frequent exercise breaks
- Maintaining a regular fitness routine
- Prioritizing sleep
- Reducing stress
When to See a Doctor
Chronic fatigue and/or sleeplessness can sometimes be a sign of an underlying medical condition. If your child is having trouble sleeping or experiencing unexplained fatigue, talk to your doctor about potential causes and treatments.